Florida, 2011Rip Current in Florida, September 5, 2011
September 5, 2011 · NWS MLB · 1 event in 1 county or zone
Rough surf and strong rip currents impacted the east-central Florida coast due to the passage of distant Hurricane Katia. A man drowned in a rip current at Daytona Beach while attempting to rescue his children who were being pulled seaward.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Rough surf and strong rip currents impacted the east-central Florida coast due to the passage of distant Hurricane Katia. A man drowned in a rip current at Daytona Beach while attempting to rescue his children who were being pulled seaward.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Melbourne, FL wrote its last area forecast discussion before the first event at Sep 5, 2:23 PM EST, 52 minutes earlier.
Area forecast discussion, Sep 5, 2:23 PM EST, 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
323 PM EDT MON SEP 5 2011
.DISCUSSION...
THROUGH TONIGHT...SCATTERED STORMS MOVING NNE NEAR 25 MPH ACROSS
THE INTERIOR SECTIONS PRESENTLY. ANTICIPATE AN INCREASE IN COVERAGE
LATE AFTERNOON AS THESE CELLS AND ASSOCIATED OUTFLOWS REACH THE EAST
COAST WHERE THE SEA BREEZE BOUNDARY IS PINNED NEAR THE COAST TO JUST
OFFSHORE. WILL HAVE SCT POPS IN ALL AREAS THROUGH THIS EVENING.
DECREASED POPS TO ISOLATED AFTER MIDNIGHT BUT GIVEN DEEP MOISTURE
AND APPROACHING U/L DISTURBANCE WANTED TO LEAVE A LOW MENTION IN.
OVERNIGHT LOWS ON THE WARM SIDE WITH MID/UPPER 70S IN S-SW FLOW.
TUE-THURS...EXTROPICAL REMAINS OF LEE WILL LIFT NORTHEAST TUE WITH
LINGERING TROFFINESS DROOPING INTO THE NORTHERN PART OF THE STATE.
AREA WILL CONTINUE IN DEEP SOUTHWESTERLY FLOW THROUGH MID WEEK.
WIND FIELDS REMAIN HIGH ENOUGH TO KEEP A BREEZY MENTION IN FOR
TUESDAY. SOME U/L JET ASCENT/DIFFLUENCE COULD HELP ENHANCE STORMS
OVER THE NORTHERN SEFTIONS TUESDAY WITH MAIN LIMITING FACTOR IF
CLOUDINESS HAMPERS INSTABILITY. HAVE INDICATED NUMEROUS/LIKELY POPS
ROUGHLY NORTH HALF OF CWA ON TUESDAY AND SLIGHTLY LOWER HEADING
SOUTH. A SLOW DECREASE IN WIND FIELDS AND MOISTURE LEVELS HEADING
THROUGH WED AND THURS SO HAVE HIGH END SCATTERED ON WED WITH A
SLIGHT DECREASE ON THURS. LATEST GFS RUN INDICATES TROUGH WILL
CONTINUE TO EDGE SLOWLY SOUTH INTO THURS...BRINGING SOME LESS HUMID
AIR IN FROM THE NORTH AS IT DOES SO. 12Z MEX NUMBERS BRING SOME DEW
POINT TEMPS BELOW 70F BACK INTO THE AREA BY THURSDAY...HOWEVER QUICK
PEEK AT NEW ECMWF RUN INDICATES THE ARRIVAL OF LESS HUMID AIR IN THE
NORTH MAY BE A DAY OR TWO SLOWER TO OCCUR.
ALSO NOTE: LONG PERIOD SWELLS FROM DISTANT TC KATIA WILL CONTINUE
THE RIP DANGER AT THE EAST CENTRAL FLORIDA BEACHES INTO LATE WEEK.
EXTENDED...(PREVIOUS) FORECAST MORE UNCERTAIN WITH REGARD TO POSSIBLE
DEVELOPMENT OF LOW PRESSURE ALONG THE OLD BAROCLINIC ZONE NEAR
YUCATAN LATER IN THE WEEK AS ADVERTISED BY GFS AND TO SOME DEGREE
ECMWF. GFS NOT AS PRONOUNCED WITH SPINUP AND MOVEMENT TOWARD EASTERN
GULF AREA AS PREVIOUS RUNS. AS WELL AS HOW QUICKLY LEE REMNANTS
MOVE AWAY FROM THE GENERAL REGION. CONSENSUS IN MEDIUM RANGE
HOWEVER CONTINUES TO INDICATE AMPLE MOISTURE OVER THE AREA ALONG
WITH A LIGHT WIND REGIME FOR THE DEVELOPMENT OF SCATTERED DIURNAL
BOUNDARY DRIVEN CONVECTION INTO THE WEEKEND WITH NORMAL
TEMPERATURES.
&&
.AVIATION... TEMPO MVFR/LCL IFR REDUCTIONS IN SCATTERED TSRA...
OCURRING INTERIOR THROUGH ~21Z THEN HIGHER COVERAGE SHIFTING TOWARD
EAST COAST ~21-24Z.
&&
.MARINE...PRESSURE GRADIENT INCREASING AS THE EXTRATROPICAL REMAINS
OF LEE LIFT ACROSS SE STATES. SOUTHERLY WINDS WILL VEER TOWARD SWLY
AS THIS OCCURS. WIND SPEEDS INCREASING TO 15-20KT OVERNIGHT ALL
EXCEPT SOUTHERN NEAR SHORE LEG WHERE GRADIENT NOT QUITE AS TIGHT.
SEAS WILL CONTINUE BUILD AS LONG PERIOD SWELLS FROM DISTANT TC KATIA
PERSIST FOR MUCH OF THIS WEEK. MAY NEED TO ADD SCA HEADLINES FOR AT
LEAST THE OFFSHORE LEGS BY LATE TUE OR WED AS SEA HEIGHTS CONTINUE
TO SLOWLY RISE.
&&
.PRELIMINARY POINT TEMPS/POPS...
DAB 78 91 75 88 / 40 60 50 50
MCO 77 93 75 89 / 30 60 40 50
MLB 78 91 75 90 / 40 50 40 50
VRB 77 91 75 90 / 40 50 40 50
LEE 77 92 75 89 / 30 60 40 50
SFB 78 93 76 89 / 30 60 40 50
ORL 78 93 76 89 / 30 60 40 50
FPR 77 91 75 89 / 30 40 30 50
&&
.MLB WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
AM...NONE.
&&
SHORT TERM/AVIATION...GLITTO
IMPACT WEATHER....WIMMER
Hazardous weather outlook, Sep 5, 9:54 AM EST, 5 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MELBOURNE FL
1054 AM EDT MON SEP 5 2011
AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-052100-
COASTAL WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE
OUT 20 NM-
COASTAL WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN
INLET OUT 20 NM-
COASTAL WATERS FROM SEBASTIAN INLET TO JUPITER INLET OUT 20 NM-
WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE 20 TO
60 NM OFFSHORE-
WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN INLET 20 TO
60 NM OFFSHORE-
WATERS FROM SEBASTIAN INLET TO JUPITER INLET 20 TO 60 NM OFFSHORE-
INLAND VOLUSIA-NORTHERN LAKE-ORANGE-SEMINOLE-SOUTHERN BREVARD-
OSCEOLA-INDIAN RIVER-OKEECHOBEE-ST. LUCIE-MARTIN-COASTAL VOLUSIA-
SOUTHERN LAKE-NORTHERN BREVARD-
1054 AM EDT MON SEP 5 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
.THUNDERSTORM IMPACT...
SHOWERS AND THUNDERSTORMS WILL INCREASE IN COVERAGE FROM WEST TO
EAST AS SOUTHERLY WINDS BRING MOIST AIR INTO EAST CENTRAL
FLORIDA. THE MOIST AIRMASS ALONG WITH SURFACE HEATING WILL ALLOW
FOR SCATTERED LIGHTNING STORMS TO DEVELOP AND MOVE INTO THE AREA.
STEERING WINDS WILL MOVE THE STORMS TO THE NORTHEAST AT 15 TO 20
MPH. SOME STORMS MAY BRIEFLY BECOME STRONG ENOUGH TO PRODUCE WIND
GUSTS TO 50 MPH...FREQUENT LIGHTNING STRIKES AND LOCALLY HEAVY
RAIN AS THEY APPROACH THE FLORIDA EAST COAST BETWEEN FLAGLER
BEACH AND JUPITER INLET.
.RIP CURRENT IMPACT...
A HIGH RISK OF RIP CURRENTS EXISTS AT AREA BEACHES TODAY AS LONG
PERIOD SWELLS FROM HURRICANE KATIA ARE IMPACTING THE COAST. RIP
CURRENTS WILL BE MOST PREVALENT THIS AFTERNOON THROUGH THE TIME
OF THE LOW TIDE...WHICH WILL BE AROUND 8 PM THIS EVENING.
LONGSHORE CURRENTS MOVING PARALLEL TO THE BEACH WILL ALSO BE A
CONCERN. THE LONG SHORE CURRENT CAN BE STRONG ENOUGH TO KNOCK YOU
OFF A SANDBAR AND INTO DEEP WATER. ALWAYS SWIM NEAR A LIFEGUARD
AND NEVER TRY TO SWIM DIRECTLY AGAINST CURRENTS.
.MARINE THUNDERSTORM GUST IMPACT...
STORMS WILL MOVE FROM SOUTHWEST TO NORTHEAST ACROSS THE PENINSULA
TODAY...AFFECTING INLAND LAKES THIS AFTERNOON AND COASTAL AREAS
ALONG THE ATLANTIC BY EARLY THIS EVENING. AS THESE STORMS
APPROACH THE INDIAN RIVER LAGOON AND THE NEARSHORE ATLANTIC
WATERS THEY MAY BECOME STRONG ENOUGH TO PRODUCE CLOUD TO GROUND
OR CLOUD TO WATER LIGHTNING STRIKES AND WINDS IN EXCESS OF 34
KNOTS AS THEY MOVE TO THE NORTHEAST AT 15 TO 20 KNOTS.
.WIND AND SEA IMPACT...
SOUTHERLY WINDS OF 15 TO 20 KNOTS WHEN COMBINED WITH A 3 TO 5
FOOT LONG PERIOD SWELL WILL BUILD SEAS TO 6 FEET BEYOND 20 MILES
OF THE COAST FROM SEBASTIAN INLET NORTH. SEAS ARE EXPECTED TO
BUILD TO 5 TO 6 FEET OVER THE REST OF THE OFFSHORE COASTAL WATERS
TONIGHT. SMALL CRAFT SHOULD EXERCISE CAUTION OVER THE OFFSHORE
WATERS THIS AFTERNOON AND OVERNIGHT.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
SCATTERED AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS WILL
OCCUR THROUGH THE END OF THE WEEK AND INTO THE WEEKEND AS
ATMOSPHERIC MOISTURE VALUES REMAIN HIGH. LONG PERIOD SWELLS WILL
CONTINUE TO PRODUCE AN ENHANCED RIP CURRENT RISK AND ELEVATED
SEAS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.
GUSEMAN/WIMMER
In the hours before
Special weather statement, Sep 5, 2:06 PM EST, 1 hour 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
306 PM EDT MON SEP 5 2011
FLZ041-044>046-141-144-052000-
COASTAL VOLUSIA COUNTY-INLAND VOLUSIA COUNTY-NORTHERN LAKE
COUNTY-ORANGE-SEMINOLE-SOUTHERN LAKE COUNTY-
306 PM EDT MON SEP 5 2011
...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR STRONG WIND GUSTS
BETWEEN 45 AND 55 MPH OVER NORTHERN LAKE COUNTY...NORTHERN ORANGE
COUNTY...SEMINOLE COUNTY...WESTERN VOLUSIA COUNTY...
* UNTIL 400 PM EDT.
AT 302 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STORM CAPABLE OF PRODUCING STRONG WIND GUSTS OVER APOPKA...MOVING
NORTHEAST AT 25 MPH.
LOCATIONS IN THE PATH OF THE STORM WHICH MAY EXPERIENCE STRONG WINDS
INCLUDE DE BARY...DELTONA...DELAND AND WEKIWA SPRINGS STATE PARK.
THE PRIMARY THREAT WILL BE CLOUD TO GROUND LIGHTNING STRIKES AND
GUSTY WINDS OF 45 TO 55 MPH...WHICH CAN CAUSE UNSECURED OBJECTS TO
BLOW AROUND...SNAP TREE LIMBS OR CAUSE POWER OUTAGES. HEAVY RAINFALL
WILL TEMPORARILY REDUCE VISIBILITY. SEEK SHELTER INDOORS UNTIL THE
STORM PASSES.
LAT...LON 2896 8164 2932 8166 2938 8145 2934 8141
2927 8141 2926 8134 2924 8132 2862 8096
2861 8097 2860 8095 2859 8095 2856 8156
2877 8196 2895 8196
TIME...MOT...LOC 1904Z 206DEG 23KT 2866 8152Special weather statement, Sep 5, 2:07 PM EST, 1 hour 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
307 PM EDT MON SEP 5 2011
FLZ053-052000-
OSCEOLA-
307 PM EDT MON SEP 5 2011
...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR STRONG WIND GUSTS
BETWEEN 45 AND 55 MPH OVER OSCEOLA COUNTY...
* UNTIL 400 PM EDT.
AT 302 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STORM CAPABLE OF PRODUCING STRONG WIND GUSTS 11 MILES SOUTHWEST OF
LAKE KISSIMMEE...MOVING NORTH AT 30 MPH.
LOCATIONS IN THE PATH OF THE STORM WHICH MAY EXPERIENCE STRONG WINDS
INCLUDE HARMONY AND SAINT CLOUD.
THE PRIMARY THREAT WILL BE CLOUD TO GROUND LIGHTNING STRIKES AND
GUSTY WINDS OF 45 TO 55 MPH...WHICH CAN CAUSE UNSECURED OBJECTS TO
BLOW AROUND...SNAP TREE LIMBS OR CAUSE POWER OUTAGES. HEAVY RAINFALL
WILL TEMPORARILY REDUCE VISIBILITY. SEEK SHELTER INDOORS UNTIL THE
STORM PASSES.
LAT...LON 2835 8142 2835 8090 2834 8090 2783 8122
2785 8130 2792 8132 2794 8135 2800 8139
2800 8142 2804 8147 2805 8147 2806 8144
2802 8138 2808 8135 2808 8145 2814 8146
2814 8149
TIME...MOT...LOC 1906Z 202DEG 31KT 2784 8138
WEITLICHSpecial weather statement, Sep 5, 2:40 PM EST, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
340 PM EDT MON SEP 5 2011
FLZ047-053-054-058-059-052045-
INDIAN RIVER-OKEECHOBEE-OSCEOLA-SOUTHERN BREVARD COUNTY-ST. LUCIE-
340 PM EDT MON SEP 5 2011
...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR STRONG WIND GUSTS
BETWEEN 45 AND 55 MPH OVER SOUTHERN BREVARD COUNTY...INDIAN RIVER
COUNTY...NORTHEASTERN OKEECHOBEE COUNTY...EASTERN OSCEOLA COUNTY...
ST. LUCIE COUNTY...
* UNTIL 445 PM EDT.
AT 340 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STORMS CAPABLE OF PRODUCING STRONG WIND GUSTS FROM 9 MILES
WEST OF CAMP HOLLY FISH CAMP TO 12 MILES WEST OF SAINT LUCIE WEST...
MOVING EAST AT 30 MPH.
THE PRIMARY THREAT WILL BE CLOUD TO GROUND LIGHTNING STRIKES AND
GUSTY WINDS OF 45 TO 55 MPH...WHICH CAN CAUSE UNSECURED OBJECTS TO
BLOW AROUND...SNAP TREE LIMBS OR CAUSE POWER OUTAGES. HEAVY RAINFALL
WILL TEMPORARILY REDUCE VISIBILITY. SEEK SHELTER INDOORS UNTIL THE
STORM PASSES.
LAT...LON 2734 8026 2729 8025 2722 8061 2818 8098
2824 8066 2823 8063 2822 8063 2824 8059
2807 8055 2775 8038 2729 8021
TIME...MOT...LOC 1940Z 258DEG 27KT 2811 8086 2765 8075
2732 8055
67Local storm report, Sep 5, 2:55 PM EST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MELBOURNE FL
355 PM EDT MON SEP 05 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0253 PM TSTM WND GST LEESBURG 28.81N 81.88W
09/05/2011 M52 MPH LAKE FL ASOS
KLEE ASOS WIND GUST OF 45 KTS/52 MPH FROM 220 DEGREES.
&&
JRCRip Current, Volusia
- When
- September 5, 3:15 PM EST
- Where
- Volusia forecast zone
- Deaths
- 1 direct, 0 indirect
- Reported by
- Broadcast Media
- Coordinates
- 29.063, -81.149 (the zone’s center; the record gives no point)
A 40 year old male drown while attempting to rescue his children who were being pulled seaward by a strong rip current. The man was found floating in the water unconscious about a quarter mile away. Witnesses tried to perform CPR, and the man was taken to a local hospital, but didn't survive.
The children were rescued by surfers.
- Rip Current
- A narrow, fast current flowing away from the beach that caused a drowning or rescue.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Georgia, September 5, 20111 injured · $20 million · EF1 · 25 events
- Flash Flooding and Flooding in Pennsylvania, September 5 to 10, 20111 death · 32 events
- Flash Flooding and Flooding in New Jersey, September 5 to 14, 2011$10 million · 23 events
- Tornado and Flash Flooding in North Carolina, September 5 to 6, 2011$1.6 million · EF1 · 11 events
- Wildfire in Texas, September 5 to 15, 2011$7.0 million · 1 event
- Wildfire in Texas, September 5, 2011$1.7 million · 1 event
- Tornado and Flash Flooding in Virginia, September 5 to 6, 20112 injured · $413,000 · EF0 · 13 events
- Wildfire in Texas, September 5 to 9, 2011$1.0 million · 1 event
- Wildfire in Louisiana, September 5 to 6, 2011$400,000 · 1 event
- Damaging Winds in Georgia, September 5, 20111 injured · $101,000 · 55 kt wind · 18 events
- Wildfire in Texas, September 5 to 8, 2011$300,000 · 1 event
- Wildfire in Louisiana, September 5, 2011$200,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 331475.